Montana, 2017

Hail in Montana, April 23, 2017

April 23, 2017 · NWS GGW · 1 event in 1 county or zone

With a weak upper-level trough moving over the northern and central Rockies and a steady southwest flow aloft over eastern Montana, just enough instability was positioned over southern Petroleum and Garfield counties to allow a few short-lived strong to severe thunderstorms to develop and move eastward south of highway 200.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

With a weak upper-level trough moving over the northern and central Rockies and a steady southwest flow aloft over eastern Montana, just enough instability was positioned over southern Petroleum and Garfield counties to allow a few short-lived strong to severe thunderstorms to develop and move eastward south of highway 200.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 23, 1:59 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 23, 1:59 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
259 PM MDT Sun Apr 23 2017

.SHORT TERM...for northeast Montana...tonight through Mon...

Today has and will continue to offer a couple of different
challenges across northeast Montana. First, several reports in
northern Valley, Daniels, and Sheridan Counties have come in this
afternoon with 2 inches of snowfall accumulation with a little bit
of ice, and even one report of 4 inches was reported north and
west of Outlook.

Another round of freezing rain and snow will occur tonight, with
additional icing and snow covered roads possible. Daytime snow
accumulations can be difficult to attain given the strong April
sun angle, but after dark, any snow that occurs with temperatures
at or around freezing will surely accumulate. Thermal profiles
also support a continued freezing rain risk in these same areas as
the next push of precipitation crosses through. Given the
expected additional snow accumulations of an inch or two combined
with another coating of possible ice, the going Winter Weather
Advisory appears in overall fine shape and so will leave it in
place for now. The evening shift will have to monitor Roosevelt
County with a watchful eye tonight. Some of the model guidance
produces a period of high QPF in this area. Temperatures should be
in the mid 30s, a little above freezing, but with dynamic cooling
in heavy precipitation, should temperatures end up a degree or two
lower than expected, icing could become a problem here and an
advisory expansion necessary. Will hold off on this idea for now
given the uncertainty.

Convective thunderstorms are showing up on radar and approaching
Petroleum County. Will carry a thunderstorm mention this evening
in the southwest zones given the observations and recent trends.

Lastly, with wind speeds remaining elevated in and around the Fort
Peck Lake area, the decision was made to extend the Lake Wind
Advisory through 10 PM this evening to allow the evening shift to
assess trends.

Consensus model blends have precipitation ending Monday
morning, though new showers may enter the picture in the southwest
zones Monday afternoon with perhaps a little thunder given
forecast sounding convective parameters in the area. Maliawco

.LONG TERM...Mon night through Sun...

Made very few changes to the inherited extended period forecast.
Model consensus continues to show a large area of low pressure
aloft, and a series of disturbances will follow that general track
as they drop down through the Rocky Mountains and into the central
plains.

Models continue to show northeast Montana on the colder side of
the pattern, and as was mentioned in the previous discussion, rain
showers that change to snow overnight when precipitation occurs
looks to be the pattern throughout the week. Wednesday and
Thursday still look to be the most likely period for a few light
showers, but models still diverge some on the placement and timing
of these showers.

Hickford

Previous Long Term Discussion...
The extended forecast period will be dominated by a large low-
pressure trough pattern aloft as repeated large weather
disturbances dive toward the south and southeast from the Rocky
Mountains through the high/central plains regions.

While this will likely result in weather conditions more active
and interesting elsewhere, NE Montana will reside in the colder
air influence of this pattern. Cold enough, in fact, to introduce
a chance for rain changing to snow each night if precipitation is
in the area. This seems most likely from Wednesday morning through
Thursday with what seems like a back-door cold frontal system from
Saskatchewan. Models are generally presenting this precip as
scattered and somewhat disorganized, but tried to adjust the
forecast to line up with the best model consensus I could find.
May result in a few periods of light accumulations of snow across
our northern zones.

Thursday night through the weekend, a large and powerful low
pressure system digs even further south through the central and
southern Rockies and will probably set the stage for some severe
thunderstorms over the central plains region by Friday afternoon.
Again, NE Montana is completely removed from any of these severe
weather dynamics to be of any concern. Just dealing with a
repeated cold and unsettled weather patterns locally.

BMickelson

&&

.AVIATION...

SYNOPSIS: A progressive westerly flow aloft will keep active
weather going over northeast Montana through the early part of the
week. A stronger wave in the flow will pass through from west to
east this evening and overnight, bringing periods of IFR
conditions as well as the possibility for mixed precipitation
through Monday morning.

Flight Conditions: MVFR today, becoming IFR this evening through
Monday morning.

CIGS: Generally 1000 to 2000 feet, lowering below 1000 feet this
evening as precipitation sets in.

Weather: Some FZRA could possibly mix in with the -RASN mix
tonight. Confidence in occurrence is not high enough to mention
in the TAFs at this time.

WIND: From the east at about 20 kts, decreasing to 6-8kts and
going more northerly after sundown.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MDT Monday for Daniels...
Northern Valley...Sheridan.

Lake Wind Advisory until 10 PM MDT this evening For Fort Peck
Lake for Central and Southeast Phillips...Central and Southern
Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Apr 23, 1:50 PM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
250 PM MDT Sun Apr 23 2017

MTZ016-017-021>023-241200-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
250 PM MDT Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Hazard: Lake Wind Advisory for Fort Peck Lake.

* Timing: Through 10 PM today.

* Impacts: High waves in open areas of Fort Peck Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ018-019-061-241200-
Daniels-Sheridan-Northern Valley-
250 PM MDT Sun Apr 23 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Hazards: Winter weather advisory for freezing rain and Snow.

* Timing: Today and tonight.

* Impacts: Expect difficult travel at times and stress on newborn
  livestock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Apr 23, 1:22 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
222 PM MDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     SNOW             14 N SCOBEY             49.00N 105.42W
04/23/2017  E2.0 INCH        DANIELS            MT   OTHER FEDERAL

            SOME DRIFTS 8 INCHES DEEP.

0219 PM     SNOW             2 E DALEVIEW            48.91N 104.90W
04/23/2017  E4.0 INCH        SHERIDAN           MT   TRAINED SPOTTER

&&

GILCHRIST
Local storm report, Apr 23, 1:28 PM MST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
228 PM MDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     SNOW             9 N OPHEIM              48.99N 106.41W
04/23/2017  E3.0 INCH        VALLEY             MT   OTHER FEDERAL

            SNOW WAS SLUSHY AND WET.

&&

GILCHRIST
Local storm report, Apr 23, 1:35 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             8 N RAYMOND             48.99N 104.58W
04/23/2017  E2.0 INCH        SHERIDAN           MT   OTHER FEDERAL

            SNOW BEGAN AROUND 0700 AND ENDED AROUND NOON.

&&

GILCHRIST
Special weather statement, Apr 23, 2:05 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Glasgow MT
305 PM MDT SUN APR 23 2017

MTZ021-232145-
Petroleum MT-
305 PM MDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PETROLEUM COUNTY
UNTIL 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of GRASS RANGE, or 11 miles west of Winnett, moving east
at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winnett and Tiegen.

LAT...LON 4709 10861 4714 10837 4689 10830 4689 10861
TIME...MOT...LOC 2104Z 257DEG 13KT 4700 10860

AEH
Special weather statement, Apr 23, 3:06 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
406 PM MDT SUN APR 23 2017

MTZ021-232245-
Petroleum MT-
406 PM MDT SUN APR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETROLEUM COUNTY
UNTIL 445 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Flatwillow, or 11 miles south of Winnett, moving east at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flatwillow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4675 10848 4694 10844 4694 10796 4676 10796
TIME...MOT...LOC 2205Z 277DEG 22KT 4684 10830

AEH

The radar

The Billings radar (KBLX), 110 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Petroleum

When
April 23, 3:30 PM MST
Where
Petroleum County, 2.36 mi E of Flatwillow
Measured
1 in hail
Reported by
Public
Coordinates
46.830, -108.350

Public reported nickel to quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681551.